I have had chronic diarrhea for over a year. I have been thoroughly worked up by a gastroenterologist for c.difficile toxins, various parasitic and bacterial infections and all tests have come back normal. I have also had a nuclear medicine gastric emptying study, which turned up the only abnormal result; I do have rather severe delayed gastric emptying (gastroparesis). I've had an EGD and colonoscopy; also normal. I had a reversal of a failed lapband surgery in 3/07; the band eroded into my stomach and had to be removed. After months of dealing with complications including wound dehiscing (sp?), I was left with a foul-smelling, ongoing diarrhea problem. I have to take Imodium at least once a day to keep it manageable but it is far from under control; it is incapacitating enough to interfere with work and other daily activities. I have no food allergies or intolerances. At this point I am wondering if there is a possibility of vagal or other autonomic nerve damage. If so, how would I have that diagnosed, and what would be the treatment options? do you have any other ideas what diagnosis options or testing I can pursue? thank you very much
Malabsorption, irritable bowel syndrome and inflammatory bowel disease should all be excluded.
I would consider a colonoscopy and sending the stool off for culture and analysis.
Blood tests to exclude celiac disease should also be done.
If the tests remain negative, optimizing treatment for irritable bowel syndrome should be done. Tricyclic antidepressants as well as antibiotics like Rifaximin should be considered.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
Thank you for your response. Tests have already been done for IBS, celiac and IBD and have all come back negative; also, stool cultures were negative as well. The doctor also put me on Rifaximin, Cipro and Metronidazol, none of which relieved the problem.
I am not sure which antidepressants are tricyclic; I am on Lexapro and Wellbutrin for depression. These control the depression effectively but have had no effect on my bowel problem.
What do you mean by foul-smelling? Are you noting fatty material on the surface of the toilet water? What form of blood test was used to check for celiac issues? Do you have any conditions that might falling under the heading of 'autoimmune?' Any rashes, extreme fatigue or small 'symptoms' that don't seem to fit into any category? Do any GI issues or food intolerance issues run in your family?
I am 46 and had a nissan 18 months ago for severe reflux that was causing constant tracheal infections. I couldn't talk out loud for most if the last year before the procedure and it took 2 months to finaly talk out loud. That all resolved. However, since the surgery I have lost 147 pds,have constant diarrhea, nuclear emptying tests show that i am dumping 82% of my food within the 1st hour. I am on so many drugs, and nothing changes and my quality of life is getting to be less and less. Granted I needed to lose the weight, but not like this. I do know that the motility specialist that I have been seeing, although he has never actually laid a hand on me, belives that the vagal nerve was severed during the procedure due to scarring from gall bladder surgery done in the 80s. I have tested positive for bad bactieria in my small intestines and now I take probioticcs to try to keep it under control. What are we missing? This seems to be going on way to long. Does anyone have any suggestions??
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.